Heat, Lenawee
- When
- May 29, 12:00 PM EST to 6:00 PM EST
- Where
- Lenawee forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
An early season heat wave, leading to an unusually hot Memorial Day, resulted in dozens of people suffering from heat related illnesses. Near record to record setting high temperatures, in the low to mid 90's, sent some people to the hospital.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An early season heat wave, leading to an unusually hot Memorial Day, resulted in dozens of people suffering from heat related illnesses. Near record to record setting high temperatures, in the low to mid 90's, sent some people to the hospital. The official high temperatures for the day ranged from 88 to 93 degrees. Of the 52 cooperative observer reports received for that day, including at least one report from each of the 17 counties in southeast lower Michigan, 50 of them reported a high above 90. They ranged from 89 (along the lakeshore) to 98 (at Midland), and averaged out at 94 degrees. Most of the month of May, leading up to this weekend, was well below normal. Combining this factor with temperatures at 20 to 30 degrees above the seasonal norms created very uncomfortable conditions. Conditions were further exacerbated by the combination of high humidity, light winds, and mostly clear skies. Nearly all of southeast lower Michigan reached 90 degrees by Noon EST...the only exceptions included those locations immediately adjacent to the lakes. Heat indices were in the mid 90's throughout most of the day. At least 27 people passed out in Roseville after the late morning Memorial Day Parade. Most were treated on the scene for dehydration, however, eight were taken to the hospital and treated for heat related illnesses. They included High School band members marching in the parade, a cheerleader, and one military veteran. According to local newspapers, at least 20 other people, from across the entire region, were admitted to area hospitals for heat illnesses. This number was likely much larger. The relief from the heat did not come until after 1800 EST...when temperatures finally dropped back into the 80's.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 29, 6:15 AM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 715 AM EDT MON MAY 29 2006 .AVIATION... WILL HAVE SOME MVFR VISIBILITIES TO CONTEND WITH EARLY IN THE TAF PERIOD DUE TO HAZE. VISIBILITIES WILL IMPROVE TO 6 TO 8 MILES IN HAZE WITHIN THE NEXT HOUR OR TWO. THESE VISIBILITIES SHOULD PERSIST WELL INTO THE AFTERNOON. OTHERWISE...WARM SOUTHWESTERLY FLOW WILL KEEP CEILINGS VFR THROUGH THE TAF PERIOD. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING OFF THE LAKES ERIE AND ST CLAIR LAKE BREEZE LATE IN THE AFTERNOON. A MID LEVEL CAP WILL MAKE THE CHANCES OF THUNDER REACHING THE TAF SITES MUCH TOO LOW TO INCLUDE IN THE FORECAST AT THIS TIME. && .PREV DISCUSSION...ISSUED 330 AM EDT MON MAY 29 2006 SHORT TERM...TODAY AND TONIGHT THE UPPER AIR PATTERN ACROSS NORTH AMERICA CONTINUES TO BE HIGHLY AMPLIFIED THIS MORNING. AN UPPER TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TODAY WHILE THE UPPER LOW OVER SOUTHERN ALBERTA LIFTS ACROSS CENTRAL CANADA AND DEEPENS THROUGH TONIGHT. THE STRONG RIDGE OVER THE EASTERN US WILL REMAIN RELATIVELY STATIONARY TODAY...WHILE THE SURFACE PATTERN WILL CONTINUE TO SUPPORT LIGHT SOUTHERLY RETURN FLOW AROUND HIGH PRESSURE ANCHORED OVER THE MID ATLANTIC. MAX TEMPS UPSTREAM OVER IN/IL YESTERDAY WHERE GENERALLY IN THE LOWER 90S...SUPPORTIVE OF THE CURRENT GFS MOS GUIDANCE TEMPS. SURFACE DEWPOINTS WILL REMAIN IN THE MID TO UPPER 60S. THIS HUMIDITY WILL CREATE HEAT INDICES INTO THE MID 90S THIS AFTERNOON. MAY ALSO BE ABLE TO REACH OR BREAK SOME RECORD HIGHS TODAY. DTW...FNT AND MBS HAVE RECORDS OF 92...91 AND 92 RESPECTFULLY. MODIFIED MODEL SOUNDINGS FOR TODAY YIELD SURFACE BASED CAPE OF 2500 TO 3000 J/KG. IT APPEARS THE ONLY REAL FOCUS FOR CONVECTION TODAY WILL BE THE LAKE BREEZE FRONT ALONG LAKES HURON...ST CLAIR AND ERIE. THE NAM12 AND PARALLEL NAM ACTUALLY SHOW SOME HEALTHY BOUNDARY LAYER CONVERGENCE ALONG THE LAKE BREEZE LATE THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS HURON AND SANILAC COUNTIES. MODEL SOUNDINGS DO INDICATE THE PRESENCE OF A MID LEVEL CAP THIS AFTERNOON...WHICH WILL LIMIT THE CONVECTIVE POTENTIAL ALONG THE LAKE BREEZE. LCL HEIGHTS ARE ALSO EXPECTED TO BE A BIT HIGH...RANGING FROM 5-6K FT. SO GIVEN THESE LIMITING FACTORS...WILL KEEP THE MENTION OF THUNDER ALONG THE LAKE BREEZE ISOLATED LATE THIS AFTERNOON INTO THE EVENING. GIVEN THE RATHER WEAK WIND FIELDS...ANY THUNDERSTORM THAT IS ABLE TO DEVELOP WILL NOT MOVE VERY FAR INLAND...SO WILL REMOVE ALL MENTION OF CONVECTION FROM THE INLAND COUNTIES THIS AFTERNOON AND EVENING. IF WE DO GET SOME CONVERGENCE THAT IS ABLE TO BREAK THROUGH THE CAP...THE RESULTANT THUNDERSTORM COULD BECOME RATHER STRONG GIVEN THE DEGREE OF INSTABILITY PRESENT. IT WILL BE ANOTHER WARM AND MUGGY NIGHT ACROSS SE MICHIGAN TONIGHT. THERE WILL BE SOME DEEPER MOISTURE ADVECTION INTO SOUTHERN MICHIGAN FROM THE MISSISSIPPI VALLEY OVERNIGHT. THIS MOISTURE WILL ADVECT NORTH-NORTHEAST ON THE BACK SIDE OF THE UPPER RIDGE AXIS. NAM IS SHOWING SOME WEAK MOISTURE CONVERGENCE NEAR 850MB OVERNIGHT. 0-3KM MUCAPE ON NAM MODEL SOUNDINGS IS ALSO A RESPECTABLE 1600 J/KG. SO WILL RETAIN A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT TONIGHT. LONG TERM...TUESDAY THROUGH SUNDAY QUITE AN ACTIVE WEEK IN STORE AS DEEP WESTERN CONUS TROF BEGINS TO EJECT SEVERAL SHORT WAVE IMPULSES THAT WILL KNOCK DOWN THIS STRONG RIDGE AND PROVIDE OUR REGION WITH GREATER COVERAGE FROM CONVECTION. AS PWATS...ALREADY MOIST...CLIMB A BIT MORE THE THREAT FROM HEAVY RAIN INCREASES TOWARD MID WEEK. OVERALL NOT MUCH CHANGE TO THE GOING FORECAST WITH THE LATEST NUMERICAL GUIDANCE HOLDING ONTO THE IDEA OF UPSTREAM COLD FRONT WILL SLOWLY APPROACH AND FROPA OCCURS DURING WEDNESDAY-THURSDAY TIMEFRAME. THE GFS SUGGESTS A SURFACE WAVE DEVELOPS ALONG THE FRONT...AS THE ECMWF HINTED AT YESTERDAY...AND TRACKS THIS ALONG THE FRONT OVERNIGHT WEDNESDAY INTO THURSDAY MORNING. YET THIS SEEMS CONVECTIVELY INDUCED FROM MCS ACTIVITY ACROSS THE PLAINS AND IT MIGHT BE TOO STRONG. EITHER WAY...THIS ALL SUGGESTS A FAIR AMOUNT OF CONVECTION WITH PWATS CLIMBING WELL ABOVE 1.50 AND 700MB DEWPOINTS AROUND +3C. WE WILL CONTINUE TO HIGHLIGHT WITHIN THE HWO ISSUANCE THIS MORNING. CONSENSUS IS FOR A COOLER...DRIER AND MORE COMFORTABLE PATTERN TOWARD THE END OF THIS WEEK WITH SHORT WAVE IMPULSE DIVING SOUTHEAST EMBEDDED IN THE NORTHWEST FLOW FRIDAY FOR THE CHANCE FOR ADDITIONAL CONVECTION IN THE AFTERNOON HOURS. THEN THE PATTERN FOR NEXT WEEKEND IS QUITE CONFUSING WITH SEVERAL CONVECTIVE ELEMENTS IN THE GFS MODEL GRID AND DEVELOPING CLOSED LOW OVER THE REGION. THE NEW 00Z ECMWF NOW IS SOMEWHAT IN AGREEMENT WITH THE GFS BUT MORE AMPLIFIED (HENCE SLOWER) WITH AN ADDITIONAL SHORTWAVE DIVING SOUTHEAST FOR THE BEGINNING OF FIRST FULL WEEKEND OF JUNE. WHILE WE EXPECT THE PATTERN TO BE A LITTLE MORE PROGRESSIVE AS WATER VAPOR LOOP REVEALS OVER THE PACIFIC REMAINS NEARLY ZONAL AND FAST...CONFIDENCE REMAINS LOW FOR WEEKEND DETAILS. WE WILL KEEP THE WEEKEND DRY AT THIS TIME UNTIL NEXT MONDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION...CONSIDINE SHORT TERM...CONSIDINE LONG TERM....BGM YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 425 AM EDT MON MAY 29 2006 MIZ047-048-053-054-060>062-068-069-075-082-300830- MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON- OAKLAND-WASHTENAW-LENAWEE- 425 AM EDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...VERY HEAVY RAIN AND FREQUENT LIGHTNING. ANY THUNDERSTORM THAT IS ABLE TO DEVELOP WILL MOVE TO THE NORTHEAST AT 10 MPH. A SLIGHT INCREASE IN HIGHER MOISTURE ALOFT MAY ALLOW THUNDERSTORMS TO DEVELOP LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH THURSDAY AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS OVER THE GREAT LAKES. THE POTENTIAL FOR HEAVY RAINFALL EXISTS WITH THESE THUNDERSTORMS AND MAY POSE A THREAT FOR FLOODING ACROSS SOUTHEAST MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MIZ049-055-063-070-076-083-300830- HURON-SANILAC-ST. CLAIR-MACOMB-WAYNE-MONROE- 425 AM EDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGER STORMS WILL HOWEVER BE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH AS THEY MOVE NORTHEAST AT 5 MPH. CONVERGENCE ASSOCIATED WITH LAKE BREEZE FRONTS WILL TRIGGER ISOLATED THUNDERSTORMS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...VERY HEAVY RAIN AND FREQUENT LIGHTNING. ANY THUNDERSTORM THAT IS ABLE TO DEVELOP WILL MOVE TO THE NORTHEAST AT 10 MPH. A SLIGHT INCREASE IN HIGHER MOISTURE ALOFT MAY ALLOW THUNDERSTORMS TO DEVELOP LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH THURSDAY AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS OVER THE GREAT LAKES. THE POTENTIAL FOR HEAVY RAINFALL EXISTS WITH THESE THUNDERSTORMS AND MAY POSE A THREAT FOR FLOODING ACROSS SOUTHEAST MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-300830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 425 AM EDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT ALONG THE NEARSHORE WATERS OF LAKE HURON SOUTH OF PORT AUSTIN AND IN LAKE ST CLAIR AND LAKE ERIE. ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL AND WIND GUSTS TO 30 KNOTS AS THEY MOVE NORTHEAST AT 10 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH THURSDAY AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS OVER THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONSIDINE YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512768, 5512769, 5512770, 5512771, 5512772, 5512773, 5512774, 5512775, 5512776, 5512777, 5512778, 5512779, 5512780, 5512781, 5512782, 5512783, 5512784.